Vancomycin-induced immune thrombocytopenia (ITP) is a rare, potentially life-threatening complication from an antibiotic frequently used in medical practice. We report a case of an 81-year-old male with recent removal of an infected right knee prosthesis and insertion of an articulating antibiotic spacer, presenting from rehabilitation for severe thrombocytopenia (1 X 103/µL). The patient's thrombocytopenia was initially falsely attributed to rifampin-induced ITP, a much more common cause of drug-induced thrombocytopenia. Only later, after a second precipitous drop in platelet count, vancomycin was correctly identified as the culprit. The patient's serum was tested for drug-dependent platelet antibodies with and without vancomycin. A positive reaction for IgG was detected by flow cytometry in the absence of vancomycin, which was potentiated in the presence of vancomycin. The result indicated the presence of vancomycin-dependent and nondrug-dependent platelet reactive antibodies and confirmed the diagnosis of vancomycin-induced ITP. In this case, the correct diagnosis was masked by the simultaneous administration of two drugs that cause drug-induced ITP and highlights the importance of early recognition of rare, vancomycin-induced ITP.
Faculty; Northwell Resident
School of Medicine; Northwell Health